Levaquin: Yes, You CAN Overdose

By October 14, 2010 Uncategorized

The fact that Levaquin is an antibiotic medication takes a lot of the fear out this particular drug. Given that it treats a variety of bacterial infections — including infections of the urinary tract, sinus, bladder, kidney and prostate — leads some patients to believe it is relatively harmless. But you can overdose on this drug; in fact, it can have extremely dangerous and potentially fatal effects on you.

The less severe symptoms of an overdose of Levaquin are breathing trouble, decreased activity, drooping eyelids, loss of balance or coordination, sweating, tremors and seizures. That alone doesn’t sound too bad, but when you take into consideration some of the following more severe and potentially fatal reactions to an overdose, you may want to think twice before doubling up:

  • damage to the liver, kidneys or pancreas
  • double vision
  • fatal hypoglycemia (low blood sugar)
  • nerve damage in you hands and feet
  • extreme anemia
  • permanent blindness or colorblindness
  • neuromuscular disease
  • severe allergic reaction
  • severe nervous system disorder
  • spontaneous tendon rupture
  • heart problems like cardiotoxicity

 

If you want to limit your chances of suffering through a Levaquin overdose, you should be sure to let your doctor know of any previous and current health problems or medications that you are taking. You should only use Levaquin as directed by your physician and with your doctor’s supervision.

It is easy to take an antibiotic medication like Levaquin with a lax view, as generally the side effects are considered small, and severe adverse reactions like the ones mentioned in this article are rare. However, you do not want to be the exception to that finding. The fact is that while the drug is popular (it earned $1.6 billion in revenue in 2007 alone) and widely used, it can still be extremely dangerous and even fatal if used improperly.